When a child is diagnosed with strep throat, the most common antibiotic prescribed is penicillin or a closely related antibiotic called amoxicillin. They are safe and effective, and health care professionals know that 100% of the group A strep bacteria that cause strep throat are sensitive to the drugs. But when the child’s medical record Indicates a penicillin allergy, it can make things more complicated.
That’s what happened with a child seen by Nipunie S. Rajapakse, M.D., M.P.H., a pediatric infectious diseases doctor at the Mayo Clinic Children’s Center.
“The child’s dad as well as a more distant family member had a history of penicillin allergy, and so the family reported the child was allergic to penicillin as well, since they thought it ran in the family and should be avoided,” she recalls.
The child was instead prescribed clindamycin, an alternative antibiotic that can be less effective and cause more side effects. Unfortunately, the child’s strep turned out to be resistant to clindamycin, and the treatment didn’t work. Eventually, the infection progressed into an abscess at the back of the throat, and the child was admitted to the hospital.
The kicker? “This is a child who could safely have received penicillin in the first place, and this complication could have likely been avoided,” Dr. Rajapakse says.
In fact, most children with “penicillin allergy” in their medical records aren’t actually allergic. And being mislabeled early in life can have long-term consequences for their health.
“Kids have a lot to lose if they’re labeled early. Because in most situations, that label never gets questioned again and will stick with them for life,” Dr. Rajapakse says.
Here are six common myths about penicillin allergy in children.
Myth 1: Around 10% of the population is allergic to penicillin
Some 32 million people in the U.S. have a penicillin allergy documented in their medical records. That’s about 10% of the population. However, 9 out of 10 people with the label can safely take penicillin. That’s because true penicillin allergy is rare, affecting only 1% of the population.
Dr. Rajapakse says that one reason for the discrepancy is that penicillin has actually gotten safer. As the oldest antibiotic used in medicine, penicillin preparations a generation ago were not as pure as they are today. That increased the chances of someone having a bad reaction. And that may have led to the impression that penicillin allergies are common — they’re not.
Myth 2: You can never outgrow a penicillin allergy
There’s an increasing understanding that even people who have a true penicillin allergy can outgrow it. In fact, studies have found that around 80% of patients with penicillin allergy lose their sensitivity to the drug within 10 years. However, in most cases, these people never have a follow-up allergy test. And the label stays on their medical records, which means they’ll lose access to the use of penicillin for the rest of their lives.
Dr. Rajapakse recommends talking to your child’s healthcare professional about testing for penicillin allergy. Depending on the characteristics of the child’s initial reaction, the child may first have a skin test. This involves injecting a small amount of penicillin components under the skin to check for a local reaction. If the result is negative, the child will be given an oral dose, called an oral challenge, of penicillin or amoxicillin and observed in a monitored setting for 1 to 2 hours. “If they don’t develop a reaction, you can remove that allergy label from their chart,” she says. If the child’s initial symptoms were low risk of a true allergy, then the skin test can often be skipped and the child can proceed directly to an oral challenge.
A common misconception is that children need to be seen by an allergy specialist to have the penicillin allergy label removed, she added. In fact, many studies have shown that testing can safely be performed in a variety of settings including by the child’s pediatrician.
Myth 3: Allergies and side effects are essentially the same thing
Many symptoms mislabeled as penicillin allergy are actually expected side effects of the antibiotic, Dr. Rajapakse says. These can include abdominal pain, nausea, headaches, diarrhea, thrush, or vaginal itching caused by yeast infections. Some symptoms, such as rash, may be caused by an underlying viral illness rather than by the antibiotic. These types of symptoms should not be classified as allergic reactions. While they may be bothersome, they should not prevent someone from receiving penicillin again in the future if it’s needed.
True penicillin allergy can cause a variety of symptoms that can be immediate or delayed in onset. Immediate allergic reactions typically start within minutes to hours after exposure and can include hives. Allergic reactions also can include signs of anaphylaxis, which can be life-threatening. Signs include swelling of the lips or tongue, difficulty breathing, low blood pressure, or severe and persistent vomiting or diarrhea. Delayed reactions usually occur multiple days into antibiotic treatment. They can be mild, which is more common. Rarely, they are severe. These reactions are usually characterized by the onset of non-hives rashes. In more serious cases, reactions also can involve mucous membranes, including the eyes, mouth and genitals, and significant peeling and sloughing of the skin.
Myth 4: If I have a penicillin allergy, my child will have one too
“A lot of people think that if they have a family history, they’re more likely to have a penicillin allergy, but that’s not the case,” Dr. Rajapakse says.
There is some truth to the fact that having a tendency toward allergies in general, called “atopy,” can run in families. “However, specific penicillin allergy is not inherited in that way,” she confirms. “A child should not be labeled as penicillin allergic unless they have had a reaction consistent with a true allergy.”
Myth 5: Penicillin alternatives probably work better or are cheaper anyway
Penicillins are the safest and most-effective antibiotics against the types of bacteria that cause some of the most common infections that occur in childhood, including strep throat, ear infections and pneumonia. So when a child is prescribed an alternative, outcomes tend to be worse.
“We know that these second and third line antibiotic options are less effective. They often have worse side effects and are more expensive,” Dr. Rajapakse says.
Another concern is antibiotic resistance. The use of broad-spectrum antibiotics, which target a wide range of bacteria and are often used as a penicillin alternative, is linked to increased rates of resistance. There is also a higher risk of developing a drug-resistant infection such as Clostridium difficile.
And the risks don’t end in childhood.
Studies have found that adults with a penicillin allergy label who are admitted to the emergency room with sepsis, a life-threatening infection, wait an average of 50 minutes longer to receive their first dose of antibiotics. They also have a higher risk of poor outcomes, including death, due to this delay.
“It isn’t like, ‘Oh, we can just choose something else to treat you with that will work just as well,'” Dr. Rajapakse says. “Having a false penicillin allergy label is a patient safety issue and puts people at unnecessary risk of a poor outcome or complication especially if they have a serious infection.”
Myth 6: Low-risk symptoms guarantee your child has a penicillin allergy
Most children who experience mild symptoms, such as nausea or a rash, can safely take penicillin again without any problems. It’s when a child has a severe reaction, like anaphylaxis, that the antibiotic should be avoided. And the child should be tested for an allergy before receiving penicillin again.
The best time to test for penicillin allergy is when the child is not sick, Dr. Rajapakse notes.
“The time to do the skin test or the oral challenge is not when the kid comes in with their ear infection — that’s too late,” she says. Healthcare professionals won’t want to risk making the child worse in case the child has a true allergy and any symptoms from the infection could confuse results of an allergy test. “The best time to do the evaluation is when they’re healthy,” she says.
The true story behind penicillin allergy diagnosis: The facts may surprise you
You may not even need an allergy test to remove a penicillin allergy label from a medical record. Dr. Rajapakse says that people who are considered low risk can have their penicillin allergy label changed immediately. These include patients with only a family history of penicillin allergy — and those whose symptoms were limited to isolated gastrointestinal issues such as nausea and diarrhea, headache, or itchiness without rash.
However, if you’re hesitant to remove the label from your child’s record without testing, and they’re considered low-risk, you can also ask your provider to test them with a single dose of amoxicillin. This avoids subjecting your child to a skin prick.
Once you’ve removed the allergy label, make sure that it’s updated across all other providers, including pharmacies, and that other family members know of the change as well.
Mayo Clinic Guide to Raising a Healthy Child
Comprehensive guide that addresses the challenging variety of issues that parents face today.Shop Now
Want more children’s health and parenting information? Sign up for free to our email list.Subscribe Open parent optin subscribe modal